Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Omaha, NE

May 6, 2009Harrison County, Monona County, Iowa; Burt County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2009, 2:33 PM CDT for Harrison County, Monona County, Iowa; Burt County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2009, 2:33 PM CDT (19:33 UTC)
Expired
May 6, 2009, 3:00 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Harrison County, IA, Monona County, IA, Burt County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 061933
SVROAX
IAC085-133-NEC021-062000-
/O.NEW.KOAX.SV.W.0049.090506T1933Z-090506T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
233 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA
  NORTHWESTERN HARRISON COUNTY IN SOUTHWEST IOWA
  SOUTHWESTERN MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 300 PM CDT.

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DECATUR...OR 39 MILES SOUTH OF SIOUX CITY...
  AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLENCOE...PELICAN POINT STATE RECREATION AREA AND LITTLE SIOUX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

&&

LAT...LON 4175 9599 4194 9639 4208 9625 4186 9592
TIME...MOT...LOC 1933Z 308DEG 17KT 4194 9621

$$

EASTLACK
2 follow-up statements
000 
WWUS53 KOAX 061943
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
243 PM CDT WED MAY 6 2009

IAC085-133-NEC021-062000-
/O.CON.KOAX.SV.W.0049.000000T0000Z-090506T2000Z/
MONONA IA-HARRISON IA-BURT NE-
243 PM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN BURT...NORTHWESTERN HARRISON AND SOUTHERN MONONA
COUNTIES...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BLENCOE...OR 42 MILES SOUTH OF
SIOUX CITY...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...PELICAN
POINT STATE RECREATION AREA AND LITTLE SIOUX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4186 9592 4182 9595 4177 9604 4190 9631
      4203 9618 4198 9610
TIME...MOT...LOC 1943Z 312DEG 18KT 4190 9616

$$

EASTLACK
000 
WWUS53 KOAX 061959
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
259 PM CDT WED MAY 6 2009

IAC085-133-NEC021-062009-
/O.EXP.KOAX.SV.W.0049.000000T0000Z-090506T2000Z/
MONONA IA-HARRISON IA-BURT NE-
259 PM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURT...
NORTHWESTERN HARRISON AND SOUTHERN MONONA COUNTIES EXPIRES AT 300 PM
CDT...

LAT...LON 4186 9592 4182 9595 4177 9604 4190 9631
      4203 9618 4198 9610
TIME...MOT...LOC 1959Z 312DEG 18KT 4185 9608

$$

EASTLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:14 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, May 6, 3:14 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 AM CDT WED MAY 6 2009

.DISCUSSION...

WEAK IMPULSES MOVING THRU FAST WNWLY FLOW ALOFT WL CREATE SMALL
CHANCES FOR SHOWERS AND TSTMS THRU THE NEXT SEVERAL DAYS. REGIONAL
RADAR IMAGERY SHOWS SCATTERED SHOWERS AND ISOLATED TSTMS MOVING
ESE ACROSS NCNTRL NEB WHILE A FEW ISOLATED TSTMS MOVE
ACROSS NERN NEB. THIS IS ALL OCCURRING AHEAD OF WEAK MID LEVEL
SHORTWAVE ENERGY ACROSS NRN NEB PER LATEST WATER VAPOR IMAGERY.
LATEST SUBJECTIVE SFC ANALYSIS SHOWS A TROF EXTENDING FM CNTRL ND
INTO NCNTRL NEB. AHEAD OF THE TROF...SFC DEWPOINTS ARE IN THE
LOWER TO MID 50S. PLENTY OF LLVL MOISTURE HAS WORKED INTO THE
REGION WITH 850MB MOIST AXIS EXTENDING FM CNTRL NEB INTO NERN NEB.

EXPECT WEAKLY ORGANIZED SHOWERS AND TSTMS TO HOLD TOGETHER AS
THEY MOVE THRU THE CWA THIS MORNING DUE IN PART TO THE MID LEVEL
SHORTWAVE ENERGY MOVING ACROSS THE REGION. OTHER ISSUE FOR THE
MORNING IS STRATUS DECK CURRENTLY IN PLACE AS RICH LLVL MOIST AXIS
REMAINS OVER THE AREA. AREAS SHOULD BEGIN TO SCOUR OUT FROM WEST
TO EAST AS PREVIOUS MENTIONED SFC TROF WL PUSH ACROSS THE CWA AND
TURNS WINDS TO THE NORTH. THIS SHOULD ALLOW TEMPS TO MIX OUT INTO
THE MID TO UPPER 70S ACROSS MOST AREAS. AHEAD OF THE TROF ACROSS
WRN IA...WEAK INSTABILITY...MODERATE 0-6KM SHEAR VALUES AND MID
LEVEL LAPSE RATES NEAR 7.0-7.5C/KM SHOULD HELP PROMOTE SOME
ISOLATED TSTMS LATE THIS MORNING/EARLY THIS AFTERNOON AND COULD
SUPPORT MARGINAL SEVERE HAIL. SWODY1 HAS VERY FAR SERN COUNTIES IN
SLIGHT RISK FOR THIS AFTERNOON.

AFTER THE TROF PASSAGE...DRY CONDITIONS ARE EXPECTED FOR THE
EVENING HOURS WITH THE NEXT CHANCE OF SHOWERS AND TSTMS COMING
EARLY THURSDAY MORNING. STRONG ISENTROPIC UPGLIDE IN WAA REGIME
ACROSS CNTRL AND ERN NEB SHOULD SPARK WIDESPREAD SHOWERS AND
TSTMS THURSDAY MORNING WITH ADDED UPPER LEVEL SUPPORT FROM
PASSING SHORTWAVE ENERGY INTO THE AFTERNOON HOURS. A SFC WMFNT IS
EXPECTED TO EXTEND ACROSS NRN KS AND NRN MO BY AFTERNOON AND WL
LIKELY BE THE FOCUS FOR AFTERNOON TSTMS...SOME OF WHICH COULD BE
SEVERE. MOST ACTIVITY WL REMAIN NEAR THE FRONTAL BOUNDARY WHICH
SHOULD REMAIN JUST TO THE SOUTH OF OUR CWA.

STRENGTHENING UPPER LEVEL LOW WL MOVE SE INTO THE NRN PLAINS BY
FRIDAY AND STRENGTH AND TIMING OF THIS FEATURE HAVE YET TO BE
WORKED OUT. IN ANY CASE...THIS FEATURE SHOULD PUSH A CDFNT INTO
THE CNTRL PLAINS AT SOME POINT EARLY THIS WEEKEND. PREVIOUS
FORECAST HAD PCPN MENTIONED WITH THIS FEATURE AND DO NOT SEE ANY
REASON TO CHANGE THAT AT THIS POINT.

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/06Z.

STRATUS AND THUNDERSTORMS COULD BOTH IMPACT TAF SITES...SPCLY EARLY
IN THE FORECAST PD.  STATUS CIGS MOSTLY IN 14K-24K FT RANGE HAD
SPREAD AS FAR N AS A YORK TO FREMONT TO BLAIR LINE AS OF
06/07Z...ALTHOUGH SOME LOCATIONS SE OF THAT LINE HAD EXPERIENCED A
TEMPORARY LOSS OF LOW CLOUD CIGS.  CIGS ON WRN END OF THE STATUS
WERE A BIT LOWER...GENERALLY AROUND 8 OR 9 HUNDRED FT.  CIGS AT KOMA
AND KLNK COULD PERSIST AND WERE FCST IN TAF TO LAST INTO THIS
AFTN...ALTHOUGH THEY COULD BEGIN TO SCATTER OUT BFR 18Z.  A PD OF
CIGS FM 8 HUNDRED TO 12 HUNDRED FEET COULD MOVE INTO THE KOFK AREA
THRU 06/15Z...BUT A MORE SWRLY WIND IS EXPECTED TO KEEP THE BULK OF
THE LOW CLOUDS S OF THAT SITE.  SCT THUNDERSTORMS MOVING ACROSS
CNTRL NEBR COULD MOVE ACROSS TAF SITES THROUGH 06/16Z...ALTHOUGH DUE
TO A MORE ISOLD NATURE OF LTG/THUNDER EXPECTED...ONLY SHRA WITH A CB
REMARK WAS INCLUDED WITH 06/06Z TAF ISSUANCE.  IF TRENDS CHANGE AND
TSTM CHCS BECOME MORE APPARENT TAFS WL BE AMENDED AS NEEDED.  A WIND
SHIFT TO NW WINDS SHOULD REACH KOFK BY 06/17Z AND KOMA AND KLNK BY
06/19-20Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/CHERMOK
Hazardous weather outlook, May 6, 11:30 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT WED MAY 6 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:27 AM CDTSevere Thunderstorm WarningOAXShelby33 min
May 6, 3:05 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby40 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie38 min
May 6, 4:28 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie47 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page44 min
May 6, 5:14 PM CDTTornado WarningOAXMontgomery, Page35 min
May 5, 8:23 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.